Moments of Continuous Bi-Variate Distributions: An Alternative Approach
Science Journal of Applied Mathematics and Statistics
Volume 1, Issue 5, December 2013, Pages: 62-69
Received: Sep. 29, 2013; Published: Nov. 20, 2013
Views 2891      Downloads 151
Oyeka ICA, Department of Statistics, Nnamdi Azikiwe University Awka, Nigeria
Okeh UM, Department of Industrial Mathematics and Applied Statistics, Ebonyi State University Abakaliki, Nigeria
Article Tools
Follow on us
We propose a method of obtaining the moment of some continuous bi-variate distributions with parameters α1 β1 andα2 β2 in finding the nth moment of the variable x^c y^d (c≥0, d≥0) where X and Y are continuous random variables having the joint pdf, f(x,y).Here we find the so called gn(c, d)defined gn(c, d)= E(X^cY^d+λ)^n, the nth moment of expected value of the t distribution of the cth power of X and dth power of Y about the constant λ.These moments are obtained by the use of bi-variate moment generating functions, when they exist. The proposed gn(c, d) is illustrated with some continuous bi-variate distributions and is shown to be easy to use even when the powers of the random variables being considered are non-negative real numbers that need not be integers. The results obtained using gn(c, d) are the same as results obtained using other methods such as moment generating functions when they exist.
Moment Generating Functions, Bivariate Distributions, Continuous Random Variables, Joint Pdf
To cite this article
Oyeka ICA, Okeh UM, Moments of Continuous Bi-Variate Distributions: An Alternative Approach, Science Journal of Applied Mathematics and Statistics. Vol. 1, No. 5, 2013, pp. 62-69. doi: 10.11648/j.sjams.20130105.15
Baisnab AP, Manoranjan J (1993). Elements of Probability and Statistics, Tata McGraw – Hill Publishing Company Limited, New Delhi. pp. 208-232.
Freund JE (1992). Mathematical Statistics (5th Edition), Prentice – Hall International Editions, USA. pp. 161-177.
Hay, William (1973).Statistics for the social sciences: Holt, Rinchart and Winston Inc New York, PP 778-780.
Spiegel M.R (1998): Theory and Problems of Statistics, McGraw-Hill Book Company, New York. Pp 261-264.
Uche PI (2003). Probability: Theory and Applications, Longman Nigeria PLC, Ikeja Lagos. pp. 149-155.
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
Tel: (001)347-983-5186